Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Kansas City, MO

May 11, 2016Linn County, Kansas

NWS Kansas City, MO issued this special weather statement at May 11, 2016, 3:21 AM CDT for Linn County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 3:21 AM CDT (08:21 UTC)
Expired
May 11, 2016, 3:45 AM CDT
In force
24 min
Issued by
NWS Kansas City, MO

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 89 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

310 
WWUS83 KEAX 110821
SPSEAX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT WED MAY 11 2016
 
KSZ060-110845-
LINN KS-
321 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 345 AM
CDT...

AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOUND CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY AND PRESCOTT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI.

LAT...LON 3804 9498 3833 9495 3830 9461 3804 9467
TIME...MOT...LOC 0820Z 205DEG 16KT 3814 9481 

$$

32

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 11, 12:07 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 11, 12:07 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1207 AM CDT WED MAY 11 2016

.Discussion...
Issued at 257 PM CDT TUE MAY 10 2016

A strong low level jet will develop tonight over Plains. Strong
moisture transport coupled with strong and focused isentropic ascent
should help thunderstorms develop over Kansas and Nebraska. This
area of storms will track to the east and should be moving into
northwestern Missouri around sunrise, give or take an hour or two.
It's likely this area of storms will be weakening as it is moving
into the forecast area and continue to weaken through the late
morning hours. But there may be enough lift and elevated instability
to produce a few marginally severe storms as they are moving into
the area. However, the better chance for anything severe will be
during the afternoon and evening hours. Activity for this time will
be largely dependent on where the morning activity tracks and how
strong it remains later in the day. But for now, it looks like the
morning activity will weaken across northern Missouri and allow for
moderate to strong instability to develop by the afternoon. Forecast
soundings throughout the forecast area show potential for 3000 to
4000 J/kg of CAPE over mainly the eastern portions of the forecast
area. Shear looks marginal, at least earlier in the afternoon, but
should increase into the evening hours as stronger winds aloft,
associated with the upper shortwave, begin to impinge on the area.
Also, winds at the surface and low levels will be veering with time
through the afternoon as the cold front approaches. However, over
the northeastern portion of the forecast area, surface winds may be
backed to the southeast as they will be to the east/northeast of the
surface low. So overall, the best chances for severe storms, and
potentially a few supercells, will be over the northeastern sections
of the forecast area. Further southwest, where winds are more veered
and shear is generally weaker, more multicellular storms are likely.
The biggest hazards from these storms will be from large hail and
damaging winds. The system looks progressive enough that widespread
flood is unlikely, but with anomalously high precipitable water
values locally high amounts and/or rates are likely which would lead
to more of an isolated flash flood threat.

Moisture will be scoured out well to our south in the wake of this
front and as result, we should see some drying out on Thursday.
Another upper shortwave trough and associated front will move
through the area Friday. This should spread another chance for
showers and a few storms to the area. But overall, moisture looks
much more limited than Wednesday, limiting coverage and especially
amounts.

More showers and storms are expected next week with what looks like
a stalled frontal boundary in the region. A broad trough will slowly
move across the region in the first part of next week and provide
enough forcing to give us a good chance for showers and storms.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1158 PM CDT TUE MAY 10 2016

Complicated TAF period period as warm front currently draped along
the OK/KS and MO/AR border begins to lift north. Thunderstorms have
already begun to ignite along this boundary and are expected to move
northward into the area between 9-12Z. In addition, thunderstorms
across Nebraska and portions of Kansas will move eastward and
eventually merge with the warm front activity. This initial wave of
convection will quickly move through the region with some scattered
light showers behind it. Another round of thunderstorms is expected
to develop along the cold front that will approach the region in the
afternoon. Once the cold front moves through, winds will veer from
southeasterly to northwesterly.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...CDB
Aviation...PMM
Hazardous weather outlook, May 10, 2:02 PM CDT, 13 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT TUE MAY 10 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
202 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 THUNDERSTORMS AND RAIN SHOWERS WILL DEVELOP IN THE EARLY MORNING
 HOURS BEFORE WEAKENING BY THE LATE MORNING. STORMS WILL THEN
 REDEVELOP IN THE MID-AFTERNOON INTO THE EVENING HOURS. STORMS
 WITHIN THIS SECOND ROUND OF ACTIVITY COULD BECOME SEVERE, WITH
 LARGE HAIL AND DAMAGING WINDS BEING THE MAIN IMPACTS. ISOLATED
 TORNADOES ARE ALSO POSSIBLE FOR AREAS ACROSS NORTH CENTRAL AND
 NORTHEASTERN MISSOURI. ACTIVITY SHOULD BEGIN TO TAPER OFF AROUND
 10PM FOR MOST AREAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, May 11, 3:21 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
321 AM CDT WED MAY 11 2016

KSZ060-110845-
LINN KS-
321 AM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 345 AM
CDT...

AT 320 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOUND CITY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLEASANTON...MOUND CITY AND PRESCOTT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
EAST CENTRAL KANSAS...AND WEST CENTRAL MISSOURI.

LAT...LON 3804 9498 3833 9495 3830 9461 3804 9467
TIME...MOT...LOC 0820Z 205DEG 16KT 3814 9481

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:36 AM CDTSpecial Weather StatementEAXPlatte39 min
May 11, 6:51 AM CDTSevere Thunderstorm WarningEAXPlatte24 min
May 11, 7:11 AM CDTSevere Thunderstorm WarningEAXClay, Jackson15 min
May 11, 9:17 AM CDTAreal Flood AdvisoryEAXBuchanan, Platte3 hr
May 11, 9:25 AM CDTRiver Flood WarningEAXClay, Jackson, Ray6 days
May 11, 9:25 AM CDTRiver Flood WarningEAXChariton, Howard, Saline5 days
May 11, 9:25 AM CDTRiver Flood WarningEAXCooper, Howard5 days
May 11, 4:02 AM CDTSpecial Weather StatementEAXMiami28 min
May 11, 4:31 AM CDTSpecial Weather StatementEAXMiami29 min
May 11, 5:00 AM CDTSpecial Weather StatementEAXJohnson30 min
May 11, 5:13 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte32 min
May 11, 5:25 AM CDTSpecial Weather StatementEAXMiami35 min
May 11, 5:33 AM CDTSpecial Weather StatementEAXAtchison42 min
May 11, 5:43 AM CDTSevere Thunderstorm WarningEAXMiami23 min
May 11, 6:15 AM CDTSpecial Weather StatementEAXAtchison30 min
May 11, 6:31 AM CDTSevere Thunderstorm WarningEAXLeavenworth25 min
May 11, 7:09 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth, Wyandotte3 hr
May 11, 7:17 AM CDTFlash Flood WarningEAXLeavenworth3 hr
May 11, 7:58 AM CDTSpecial Weather StatementEAXLeavenworth32 min
May 11, 8:19 AM CDTRiver Flood WarningEAXAtchison, Leavenworth48 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.